North Carolina, 2018

Flash Flood in North Carolina, May 29, 2018

May 29, 2018 · NWS RAH · 1 event in 1 county or zone

Remnants of Alberto were moving north through TN, with a nearly stationary front extending ESE through the southern Appalachians, southern NC and offshore. Southerly flow into the boundary resulted in increasing temperatures, moisture and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Remnants of Alberto were moving north through TN, with a nearly stationary front extending ESE through the southern Appalachians, southern NC and offshore. Southerly flow into the boundary resulted in increasing temperatures, moisture and instability. As a result of weak steering flow, back-building and training storms developed along the stationary boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 1:45 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, May 29, 1:45 PM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
245 PM EDT Tue May 29 2018

.SYNOPSIS...
A very moist and unstable air mass will persist over North Carolina
through mid week, as the remnants of Alberto pass well to our west,
tracking northward from the Tennessee Valley and into the Great
Lakes region on Wednesday. By late week, an upper level trough
will become established along the East Coast, resulting in
continued unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 145 PM Tuesday...

With deep tropical moisture in place(PWATS 1.9 to 2.25"), weak
perturbations embedded with the deep southerly flow between Alberto
and Bermuda high pressure off the southeast US Coast, will continue
to eject north across the Carolinas through midweek.

GOES-16 low-level water vapor and visible channels this morning
shows a pocket of drier lifting north into the Carolinas that will
allow for some partial-brief breaks in cloud cover. Resultant
tempered heating is expected to yield modest destabilization through
the afternoon, with ML CAPE values forecast to approach 1000-1500
J/KG. That environment, combined with weak DPVA, will lead to
numerous showers and scattered thunderstorms across central NC
through the afternoon and evening hours. The severe threat, while
not zero, should remain isolated at best, as shear values remain in
the low to mid teens. The greatest threat will be from flooding of
low-lying and poor drainage areas, from hour precip rates of 1.5 to
2.0" per hour within the tropical downpours. Otherwise, moderately
paced south-north storm movement should alleviate some widespread
flooding concerns, although isolated flash flooding may occur,
especially in areas that see repeat or training
downpours/thunderstorms.

Highs this afternoon in the upper 70s to lower/mid 80s south.
Mild lows around 70 Tuesday night.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 230 PM Tuesday...

Remnants of Alberto will advance from the Ohio Valley into the Great
Lakes on Wednesday, eventually getting absorbed by the
shortwave trough advancing east out of the Northern Plains. However
for our area, there is very little change, with weak perturbations
in the SSWLY flow aloft acting upon the moisten-laden airmass to
support scattered to numerous showers and thunderstorms, likely
becoming more diurnally driven in nature. Near storm environment
Wednesday afternoon, both kinematically and thermodynamically, will
be very similar to today. As such, severe threat will be isolated at
best with flooding of low-lying or poor drainage areas of greatest
concern.

Highs a few degrees warmer in the low to mid 80s. Lows around 70.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 225 PM Tuesday...

The remnants of Alberto are expected to be absorbed into a northern
stream trough by Thursday morning, with the trough extending
southeastward through the OH/TN valley regions. Meanwhile, high
pressure over the Atlantic (off the FL/Carolina coasts) will
continue to ridge north-northwestward along the Southeast and Mid-
Atlantic coasts. As a result, central NC will be under the influence
of deep south-southwesterly flow advecting warm moist air into the
area. This general setup will persist, though the trough to the west
may deamplify a bit on Friday. The northern stream low will then
dive southward through New England, with the trough extending
through central NC. Another shortwave will move through the northern
High Plains region Friday/Saturday, though the impacts of high
pressure ridging northeastward from the desert Southwest on the wave
are still somewhat uncertain at this time. A cold front could slide
south-southeastward through the Carolinas over the weekend, which
would result in a decrease in RH and convective activity into next
week. Given the expected moist and unstable regime expected through
the extended forecast period, any forcing mechanism able to generate
lift will likely result in showers and thunderstorms, though a
diurnal pattern will dominate with greater chances for convection
during the aft/eve hours. Heavy rain will be a primary concern as
the wet antecedent conditions will make flooding more likely,
especially Thursday and Friday.

As for temperatures, highs are expected to increase through
Friday/Friday night as highs will reach the low to mid 90s and lows
in the low to mid 70s. Expect a gradual decrease in temperatures,
thereafter, with highs in the upper 70s to low 80s possible early
next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...

24 Hour TAF Period: Numerous showers with some scattered embedded
thunderstorms will produced period of reduced IFR/MVFR visibilities
and ceilings thru the late afternoon/early evening. Convective
coverage is expected to decrease to isolated to widely scattered
after sunset, with widespread development of IFR to MVFR ceilings
across all of central NC between 03 to 09z. Also, reduced
visibilities in pockets of fog could develop in areas that receive
heavy rainfall.

Daytime heating will lead to slow/gradual lifting of the stratus/fog
to VFR during the late morning across eastern terminals, to early
afternoon across the western terminals. Expect at least scattered
showers and thunderstorms coverage Wednesday afternoon.

Outlook: A period of unsettled weather and adverse aviation
conditions is expected through most of the upcoming work week. A
moist and humid air mass will promote scattered showers and storms,
especially during the afternoon and evening with periods of late
night and early morning stratus. A slight improvement in conditions
is possible for Friday into Saturday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KC
AVIATION...CBL
Hazardous weather outlook, May 29, 2:44 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
344 PM EDT Tue May 29 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-301945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
344 PM EDT Tue May 29 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Clusters of tropical showers and thunderstorms will produce locally
heavy rain this afternoon and evening, which may cause minor
flooding within urban areas or ponding of water in poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The risk for minor flooding continues through midweek thanks to
daily afternoon shower and storm chances. Already saturated grounds
will enhance the possibility of minor flooding as the week continues,
especially in areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 1:56 PM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
256 PM EDT TUE MAY 29 2018

NCZ040>042-075>077-088-292000-
Lee NC-Johnston NC-Chatham NC-Harnett NC-Wake NC-Moore NC-
Cumberland NC-
256 PM EDT TUE MAY 29 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN MOORE...HARNETT...NORTHWESTERN CUMBERLAND...LEE...
SOUTHWESTERN WAKE...WEST CENTRAL JOHNSTON AND CENTRAL CHATHAM
COUNTIES UNTIL 400 PM EDT...

At 254 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms southwest of the Triangle from Sanford to near
Lillington. These showers and storms were moving northeast at 20 mph.

Locations impacted include...
Sanford, Pittsboro, Lillington, Carthage, Fort Bragg, Fuquay-Varina,
Angier, Goldston, Pope AFB and Apex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will accompany these storms, and may result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3514 7903 3543 7964 3586 7916 3554 7851
TIME...MOT...LOC 1854Z 208DEG 16KT 3545 7887

13
Special weather statement, May 29, 2:29 PM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
329 PM EDT TUE MAY 29 2018

NCZ073-083-292030-
Stanly NC-Anson NC-
329 PM EDT TUE MAY 29 2018

...AN AREA OF HEAVY SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ANSON AND STANLY COUNTIES UNTIL 430 PM EDT...

At 325 PM EDT, Doppler radar was tracking an area of very heavy
showers and thunderstorms from Wadesboro to Richfield, moving north
at 20 mph.

Heavy rain resulting in minor flooding is the primary threat, though
wind gusts up to 40 mph will also be possible with these storms.

Locations impacted include...
Albemarle, Wadesboro, Badin Lake, Ansonville, Plyler, Polkton,
Locust, Norwood, Badin and Oakboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8030 3551 8018 3547 8016 3546 8011
      3540 8009 3537 8005 3526 8010 3516 8006
      3512 8007 3508 8000 3512 7993 3504 7988
      3501 7990 3498 7987 3490 7985 3481 7992
      3482 8032 3520 8027 3517 8035 3518 8050
TIME...MOT...LOC 1925Z 182DEG 19KT 3531 8031

10
Special weather statement, May 29, 2:59 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
359 PM EDT TUE MAY 29 2018

NCZ076-292100-
Lee NC-
359 PM EDT TUE MAY 29 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT LEE COUNTY UNTIL 500
PM EDT...

At 357 PM EDT, Doppler radar was tracking a thunderstorm near
Sanford, moving northeast at 30 mph.

Heavy rain and minor flooding and deadly cloud to ground lightning
will be possible with this storm.

Locations impacted include...
Sanford, Broadway, Cumnock, Tramway, Lemon Springs and Gum Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors at the first sign of threatening skies or the first
sound of thunder. Make sure that lightning is well away from your
location before resuming outdoor activity.

&&

LAT...LON 3552 7934 3553 7932 3554 7932 3556 7929
      3554 7929 3553 7927 3557 7924 3557 7922
      3555 7922 3556 7920 3557 7920 3562 7914
      3563 7912 3561 7908 3555 7903 3554 7899
      3552 7897 3533 7916 3531 7919
TIME...MOT...LOC 1957Z 237DEG 26KT 3543 7917

PWB
Special weather statement, May 29, 3:19 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT TUE MAY 29 2018

NCZ075-084-292115-
Richmond NC-Moore NC-
419 PM EDT TUE MAY 29 2018

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTH AND CENTRAL MOORE
AND NORTHEASTERN RICHMOND COUNTIES UNTIL 515 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pinehurst, or 8 miles west of Southern Pines, moving northeast at 15
mph.

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Pinebluff, Robbins, Foxfire, Taylortown and Vass.

Take shelter indoors until these storms pass. Allow about 15 minutes
after the last thunder is heard before resuming outdoor activities.

Minor flooding may occur, motorists should slow down and never drive
through water of unknown depth.

LAT...LON 3513 7977 3518 7977 3518 7968 3516 7962
      3519 7966 3524 7967 3525 7970 3528 7971
      3550 7977 3551 7977 3551 7962 3543 7933
      3540 7929 3535 7927 3531 7919 3527 7922
      3525 7918 3519 7929 3504 7950
TIME...MOT...LOC 2017Z 212DEG 15KT 3516 7955

PWB
Special weather statement, May 29, 4:21 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
521 PM EDT TUE MAY 29 2018

NCZ083-292215-
Anson NC-
521 PM EDT TUE MAY 29 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ANSON COUNTY UNTIL 615
PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterfield, or 12 miles south of Wadesboro, moving north at 20 mph.

Pea size hail and heavy rain with minor flooding will be possible
with this storm.

Locations impacted include...
Wadesboro, Ansonville, Polkton, Peachland and White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 8028 3521 8026 3521 8025 3516 8022
      3516 8021 3517 8020 3515 8018 3515 8016
      3517 8016 3517 8014 3518 8013 3519 8013
      3519 8011 3517 8011 3515 8008 3481 8003
      3481 8021 3491 8028
TIME...MOT...LOC 2120Z 163DEG 18KT 3478 8010

26

The radar

The Raleigh/Durham radar (KRAX), 101 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Moore

When
May 29, 6:43 PM EST to 8:40 PM EST
Where
Moore County, 1.32 mi ESE of Taylortown to 1.32 mi NW of Aberdeen Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.210, -79.460

Several roads were closed in Aberdeen, Pinehurst and Souther Pines due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755576.